Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 222, NWS Jackson, KY

November 9, 2000Martin County, Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Nov 9, 2000, 6:23 PM EST for Martin County, Pike County, Kentucky. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2000, 6:23 PM EST (23:23 UTC)
Expired
Nov 9, 2000, 7:15 PM EST
In force
52 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Martin County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 6:25 PM ESTThunderstorm WindPhelps, KYSeveral large limbs were reported downed by strong thunderstorm winds.
Nov 9, 7:00 PM ESTThunderstorm WindElk Horn City, KYSeveral trees reported down by strong winds.
Nov 9, 7:00 PM ESTThunderstorm WindDavella, KYEmergency officials reported trees down by strong thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 5:45 PM ESTTornado WatchSPC3 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 092327
SVRJKL
KYC159-195-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
623 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY
  MARTIN COUNTY

* UNTIL 715 PM EST

* AT 623 PM EST...RADAR INDICATED LINE OF SEVERE THUNDERSTORMS FROM 
INEZ IN MARTIN COUNTY TO THE SOUTHWEST CORNER OF PIKE COUNTY.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE...
  5 MILES NORTHWEST OF PIKEVILLE AT 640 PM EST.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THIS EVENING.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OVER 60 MPH. 

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. 
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN JACKSON KY.

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 5:55 PM EST, 28 minutes earlier.

Area forecast discussion, Nov 9, 5:55 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EST THU NOV 9 2000

UPDATED TO INCLUDE TORNADO WATCH UNTIL 9 PM OVER FAR EAST KENTUCKY

THE MODELS ARE VERY SIMILAR THIS RUN. EVEN THE MRF FROM LAST NIGHT
VERIFIED WITH THE POSITION OF THE SHORT WAVE TROUGH OVER AR THIS
MORNING. THAT SHORT WAVE IS FORECASTED TO BE OVER SOUTHERN IN THIS
EVENING AND INTO NEW ENGLAND FRIDAY. AS THE SURFACE COLD FRONT EXITS
FAR EASTERN KY LATER THIS EVENING...THUNDERSTORMS WILL END BUT
SCATTERED SHOWERS SHOULD CONTINUE OVERNIGHT OVER MUCH OF EASTERN KY
AHEAD OF A SECONDARY SURFACE TROUGH. TEMPERATURES WILL FALL OFF FAST
INTO THE LOWER 40S BY DAYBREAK FRIDAY. SKIES SHOULD CLEAR EARLY
FRIDAY BUT HIGH TEMPERATURES WILL ONLY REACH THE LOWER 50S AS COLD
AIR MOVES IN FROM THE CENTRAL STATES. A SHORT WAVE RIDGE THAT BUILDS
OVER THE LOWER MS VALLEY FRIDAY WILL MOVE OVER THE EASTERN STATES
SATURDAY. THUS...SOME MODERATION IN TEMPERATURES WILL OCCUR SATURDAY
AFTERNOON FOLLOWING COLD MORNING READINGS IN THE 30S.

IN THE EXTENDED PERIOD...SUNDAY THROUGH TUESDAY...THE MRF MODEL
SHOWS THAT A BLOCKING RIDGE OVER THE EASTERN PACIFIC FORCES ANOTHER
CUTOFF LOW TO DEVELOP OVER THE NORTHERN ROCKIES...WHILE SHORT WAVE
ENERGY EJECTS FROM THE SOUTHERN PLAINS TO THE GREAT LAKES REGION.
THE NET EFFECT FOR EASTERN KY WILL BE A RETURN TO SEASONAL
TEMPERATURES WITH A CHANCE OF SHOWERS TUESDAY AHEAD OF A COLD FRONT
APPROACHING FROM THE UPPER MIDWEST.

JKL 43/50 35/58  6000
LOZ 40/52 32/58  6000

WORK ZONES WILL BE OUT SOON UNDER SDFOZFJKL.

.JKL...TORNADO WATCH FOR MUCH OF EASTERN KENTUCKY UNTIL 8 PM.
       TORNADO WATCH FOR FAR EASTERN KENTUCKY UNTIL 9 PM.

SCHAUB

In the hours before

Local storm report, Nov 9, 5:48 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
648 PM EDT THU NOV 09 2000

LARGE TREE DOWN AT HWY 90 AND 1275

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    NANCY                     KY   WIND DAMAGE
11/09/00   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
ROOF OFF
                                          PLANT IN NANCY

0335 PM    6 N MONTICELLO            KY   WIND DAMAGE
11/09/00   WAYNE

0338 PM    1 NW MONTICELLO           KY   WIND DAMAGE
11/09/00   WAYNE                          SEVERAL LIMBS DOWN
                                          15465 MERL AND MICHIGAN
                                          AVENUE. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Nov 9, 6:15 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EST THU NOV 9 2000

KYZ044-050>052-058>060-068-069-079-080-083>087-108-111-114-116-
100230-
BATH-BELL-CLAY-ESTILL-FLEMING-JACKSON-KNOX-LAUREL-LEE-MCCREARY-
MENIFEE-MONTGOMERY-OWSLEY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-
WHITLEY-WOLFE-
615 PM EST THU NOV 9 2000

...A SECTION OF COUNTIES HAS BEEN CLEARED FROM TORNADO WATCH 797...
THE FOLLOWING SECTION OF COUNTIES HAS BEEN CLEARED FROM TORNADO WATCH
797 (PREVIOUSLY IN EFFECT UNTIL 800 PM):

BATH          BELL         CLAY         ESTILL
FLEMING       JACKSON      KNOX         LAUREL
LEE           MCCREARY     MENIFEE      MONTGOMERY
OWSLEY        POWELL       PULASKI      ROCKCASTLE
ROWAN         WAYNE        WHITLEY      WOLFE

THE STORMS HAVE MOVED EAST OF THE AREA LEAVING A SWATH OF DAMAGE IN
THEIR WAKE. WE HOPE TO HAVE A COMPILED LISTING OF DAMAGE REPORTS
AVAILABLE SOON.

IN THE MEANTIME...IF YOU HAVE A DAMAGE REPORT...PLEASE RELAY IT TO
YOUR LOCAL LAW ENFORCEMENT OFFICIALS AND HAVE THEM RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY. BE SURE TO
INCLUDE YOUR NAME AND LOCATION...THE NATURE OF THE EVENT...THE TIME
THE EVENT OCCURRED...AND A PHONE NUMBER IN CASE WE NEED TO CONTACT
YOU OR CONDUCT A DAMAGE SURVEY AT A LATER TIME.

KYZ088-104-106-107-109-110-112-113-115-117-118-100230-
BREATHITT-ELLIOTT-FLOYD-HARLAN-JOHNSON-KNOTT-LESLIE-LETCHER-MAGOFFIN-
MORGAN-PERRY-
615 PM EST THU NOV 9 2000

THE FOLLOWING COUNTIES REMAIN UNDER TORNADO WATCH 797 UNTIL 800 PM:

BREATHITT     ELLIOTT     FLOYD    HARLAN
JOHNSON       KNOTT       LESLIE   LETCHER
MAGOFFIN      MORGAN      PERRY

DAMAGE HAS BEEN REPORTED WITH THE STORMS EARLIER THIS AFTERNOON.
WE WILL BE COMPILING DAMAGE REPORTS AS WE RECEIVE THEM AND HOPE TO
MAKE THEM AVAILABLE SOON.

KYZ119-120-100230-
MARTIN-PIKE-
615 PM EST THU NOV 9 2000

TORNADO WATCH NUMBER 799 HAS BEEN ISSUED FOR PIKE AND MARTIN
COUNTY COUNTIES UNTIL 900 PM. STRONG STORMS WILL LIKELY PRODUCE
WIND DAMAGE. A TORNADO IS CERTAINLY POSSIBLE.

IF YOU HAVE A DAMAGE REPORT...PLEASE RELAY IT TO YOUR LOCAL LAW
ENFORCEMENT OFFICIALS AND HAVE THEM RELAY THE REPORT TO THE NATIONAL
WEATHER SERVICE IN JACKSON KENTUCKY. BE SURE TO INCLUDE YOUR
LOCATION...THE NATURE OF THE EVENT...THE TIME THE EVENT OCCURRED...
AND A PHONE NUMBER IN CASE WE NEED TO CONTACT YOU OR CONDUCT A
SUBSEQUENT DAMAGE SURVEY.

INGRAM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:05 PM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne25 min
Nov 9, 3:30 PM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne30 min
Nov 9, 3:50 PM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne40 min
Nov 9, 3:50 PM ESTSevere Thunderstorm WarningJKLLaurel, Whitley40 min
Nov 9, 3:50 PM ESTSevere Thunderstorm WarningJKLRockcastle40 min
Nov 9, 4:06 PM ESTSevere Thunderstorm WarningJKLEstill, Montgomery, Powell39 min
Nov 9, 4:06 PM ESTSevere Thunderstorm WarningJKLJackson39 min
Nov 9, 4:06 PM ESTSevere Thunderstorm WarningJKLKnox39 min
Nov 9, 4:32 PM ESTSevere Thunderstorm WarningJKLLaurel, Whitley13 min
Nov 9, 4:40 PM ESTSevere Thunderstorm WarningJKLBell, Clay, Knox50 min
Nov 9, 4:40 PM ESTSevere Thunderstorm WarningJKLBath, Fleming, Menifee50 min
Nov 9, 4:40 PM ESTSevere Thunderstorm WarningJKLLee, Wolfe50 min
Nov 9, 4:40 PM ESTSevere Thunderstorm WarningJKLOwsley50 min
Nov 9, 4:56 PM ESTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin, Perry64 min
Nov 9, 4:56 PM ESTSevere Thunderstorm WarningJKLHarlan, Leslie64 min
Nov 9, 5:03 PM ESTSevere Thunderstorm WarningJKLMorgan, Rowan42 min
Nov 9, 5:12 PM ESTSevere Thunderstorm WarningJKLElliott48 min
Nov 9, 5:12 PM ESTSevere Thunderstorm WarningJKLLetcher63 min
Nov 9, 5:30 PM ESTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin60 min
Nov 9, 5:30 PM ESTSevere Thunderstorm WarningJKLPike60 min
Nov 9, 6:14 PM ESTSevere Thunderstorm WarningJKLHarlan, Letcher31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.